Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Morristown, TN

June 13, 2007Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 2007, 7:14 PM EDT for Wise County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 7:14 PM EDT (23:14 UTC)
Expired
Jun 13, 2007, 7:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:25 PM EDTTSTM WND DMG2 N Big Stone Gap, VAFEW TREES DOWN IN APPALACHIA. REPORTED BY SHERIFFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 132314
SVRMRX
VAC195-132345-
/O.NEW.KMRX.SV.W.0049.070613T2314Z-070613T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG STONE GAP...OR ABOUT 9 MILES WEST OF NORTON...AND MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG STONE GAP BY 725 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3696 8262 3707 8280 3690 8295 3679 8277

$$

GH
2 follow-up statements
000 
WWUS54 KMRX 132327
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT WED JUN 13 2007

VAC195-132345-
/O.CON.KMRX.SV.W.0049.000000T0000Z-070613T2345Z/
WISE VA-
727 PM EDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN WISE COUNTY...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BIG STONE GAP...OR ABOUT 11 MILES WEST OF NORTON...
MOVING SOUTHWEST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3696 8262 3707 8280 3690 8295 3679 8277

$$

GH
000 
WWUS54 KMRX 132345
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT WED JUN 13 2007

VAC195-132355-
/O.EXP.KMRX.SV.W.0049.000000T0000Z-070613T2345Z/
WISE VA-
745 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WISE COUNTY
EXPIRES AT 745 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3696 8262 3707 8280 3690 8295 3679 8277

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:59 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 2:59 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT WED JUN 13 2007

.SHORT TERM...(TONIGHT AND WEDNESDAY)...NOT TOO MUCH CONVECTION SO
FAR THIS AFTERNOON...BUT STILL WILL CARRY SLIGHT CHANCE TO CHANCE
POPS MOST ZONES AT LEAST THIS EVENING.  TOMORROW EXPECT A LITTLE
MORE ACTIVITY...WITH WEAK VORT ENERGY MOVING ACROSS THE AREA AS IT
ROTATES AROUND UPPER LOW CENTERED OFF NORTHEAST COAST. SHOULD BE A
BIT MORE INSTABILITY AS WELL AS DEWPOINTS EDGE SLIGHTLY HIGHER.
WILL CARRY SLIGHT CHANCE SOUTHWEST TO HIGH CHANCE FAR NORTHEAST
ZONES.  WILL NOT ARGUE MUCH WITH MAV TEMPS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...UPPER LOW OFF THE
NEW ENGLAND COAST BEGINS TO WEAKEN THROUGH THE PERIOD AND BEGINS TO
MOVE TO THE NORTHEAST BY LATE SATURDAY.  THIS WILL BRING AN END TO
THE WEAK SHORT WAVES ROTATING AROUND THIS LOW WHICH HAVE TRIGGERED
THE SHOWERS THROUGH SW VIRGINIA AND THE MOUNTAINS.  HAVE LEFT
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY IN THE
NORTHEAST FOR THURSDAY AND FRIDAY THEN DRY FOR SATURDAY THROUGH
MONDAY WITH THE NEXT UPPER SYSTEM MOVING IN SOMETIME TUESDAY OR
WEDNESDAY FOR THE NEXT POSSIBLE WEATHER MAKER.  AT THE PRESENT TIME
AM GOING UNDER GUIDANCE NUMBERS FOR THAT SYSTEM AS IT IS A FEW DAYS
OFF AND THE MODELS HAVE VARIED ON HANDLING THIS PERIOD.

FOR TEMPERATURES HAVE STUCK CLOSE TO GUIDANCE AS NOTHING THE HANG A
CHANGE ONTO.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  62  88  63  85  63 /  10  20  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  84  62  81  61 /  10  30  30  20  10
OAK RIDGE, TN  62  88  62  83  61 /  10  30  20  20  10
TRI CITIES AIRPORT, TN  58  79  59  78  55 /  20  40  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/HW
Hazardous weather outlook, Jun 13, 3:14 AM EDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EDT WED JUN 13 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
314 AM EDT WED JUN 13 2007 /214 AM CDT WED JUN 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON THURSDAY
AFTERNOON AND EVENING...INCREASING INSTABILITY AND GIVING A CHANCE
OF SOME STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.